Delaware, 2017

Winter Storm and Winter Weather in Delaware, January 7, 2017

January 7, 2017 · NWS PHI · 4 events in 4 counties and zones

Low pressure off the southeast coast strengthened as it tracked northeastward to a position about 300 miles off the New Jersey coast by Saturday evening, January 7th. With cold air entrenched over the area courtesy of an artic high pressure system preceding the storm, precipitation fell as all snow throughout the region, even along the coast, where the highest snowfall totals were recorded.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Low pressure off the southeast coast strengthened as it tracked northeastward to a position about 300 miles off the New Jersey coast by Saturday evening, January 7th. With cold air entrenched over the area courtesy of an artic high pressure system preceding the storm, precipitation fell as all snow throughout the region, even along the coast, where the highest snowfall totals were recorded. Snowfall totals ranged from around 2 inches in northern New Castle County to over 13 inches along coastal sections of Sussex County. Some representative snowfall amounts include 4.7 inches in Blackbird, 3.5 inches in Port Penn, 3.0 inches at New Castle County Airport, 2.0 inches in Newark (all in New Castle County); 6.5 inches in Dover, 4.8 inches in Woodside, 4.4 inches in Frederica, and 3.0 inches in Hazlettville (all in Kent County); 13.5 inches in Ocean View, 13.0 inches in Selbyville, 9.0 inches in Seaford, 8.0 inches in Laurel, 6.1 inches in Bridgeville, 6.0 inches in Blades, and 5.8 inches in Nassau (all in Sussex County).

Governor Jack Markell issued a Limited State of Emergency for Sussex and Kent Counties with a Level 1 Driving Warning. State law mandates that any person driving on Delaware roadways during a Level 1 Warning must exercise extra caution. The city of Georgetown was placed under a Snow Emergency Plan, meaning cars parked on snow emergency routes can be towed at owner's expense. Delaware State Police reported 87 crashes with no injuries statewide, 28 in Sussex County. Seven crashes statewide resulted in injuries. In addition to these crashes, there were 23 disabled vehicles reported, 19 of which were in Sussex County. Numerous public and private meetings and seminars scheduled in Kent and Sussex Counties were cancelled due to the weather. The Beebe Healthcare along several other local organizations and local government facilities were also closed in Sussex county. Several schools were also closed on the 9th. Triple A got over 200 calls for assistance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 7, 3:17 AM EST, 43 minutes earlier.

Area forecast discussion, Jan 7, 3:17 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
317 AM EST Sat Jan 7 2017

.SYNOPSIS...
Low pressure off the Southeast Coast will track northeastward and
strengthen today, then be offshore of New England early this
evening. The center of strong and cold high pressure builds into our
region later Sunday night and Monday before shifting offshore
Tuesday morning. Low pressure moving across the central and northern
Plains Tuesday will quickly track into eastern Canada. This will
pull a cold front across our area during Wednesday. A warm front may
then move north of our area later Thursday following by a cold front
on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure located off the Southeast Coast early this morning will
strengthen as it progresses northeastward. The center of the storm
is forecast to be located about 300 miles off the New Jersey coast
early this evening.

The low will spread snow into our region from the south this
morning. The back edge of the snow will work its way gradually from
west to east across southeastern Pennsylvania, northeastern
Maryland, Delaware and New Jersey during the mid to late afternoon
hours.

The air mass over our region is cold enough to support an all snow
event even in southern Delaware and far southern New Jersey. Liquid
to snow ratios are forecast to be around 15 to 1 near the coast and
close to 20 to 1 well inland. Not much moisture is expected to reach
the northwestern fringe of our forecast area (the Poconos and
vicinity) so snowfall totals will be very limited there.

The Winter Storm Warning and the Winter Weather Advisory will be
left as they are, with one exception. We'll add Mercer County and
Middlesex County in New Jersey to the advisory since they'll be
close to their 3 inch criterion in spots. We will not make much
adjustment to the snowfall forecast. It looks like generally 5 to 9
inches in southeastern New Jersey, central and southern Delaware and
adjacent areas of eastern Maryland. The Interstate 95 Corridor
though our region should receive 2 to 4 inches of snow. Amounts
should fall off sharply to the northwest with only a dusting
possible in Reading, Allentown and far northwestern New Jersey.

Maximum temperatures will favor the 20s in our region today. A
northerly wind around 10 to 20 MPH is anticipated on the coastal
plain. Speeds should be around 10 MPH farther inland.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
The storm system will continue to race northeastward tonight with
its center reaching the waters off Nova Scotia by daybreak on Sunday.

The back edge of the snow is expected to be along or just off the
northern part of the New Jersey coast early this evening. Dry air
will build into our region on a northwest wind tonight. The sky over
much of our region will become mostly clear.

Low temperatures are forecast to drop into the teens in much of
eastern Pennsylvania, New Jersey, Delaware and northeastern
Maryland. Readings should fall into the single digits in the
elevated terrain up north.

A northwest wind at 10 to 15 MPH will result in near zero wind chill
values at most locations. The wind chill may fall to near minus 10
on the Pocono Plateau and on the hilltops of northwestern New Jersey.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Summary...Bitterly cold Sunday and Monday, then turning much milder
for the mid week time frame.

The synoptic setup is comprised of a significant trough in the East
to start Sunday, however the pattern is progressive so this trough
exits offshore Sunday evening. The pattern then changes as the cold
air retreats northward as Pacific air overspreads the East next
week. This will occur during a surge in warm air advection late
Tuesday and Wednesday. A couple of frontal passages are then
scheduled for our region as some upper-level troughs track mostly to
our north. This setup tends to favor milder conditions. We used a
model/continuity blend for Sunday through Monday night, then blended
in the 00z WPC Guidance thereafter. Some adjustments were then made
following additional collaboration with our neighboring offices.

For Sunday and Monday...A strong upper-level trough will migrate
across the East Sunday as low pressure moves across the Canadian
Maritimes. This will result in very cold cyclonic flow with a gusty
northwest wind Sunday, then the wind eases up Sunday night and
especially Monday. Very cold air across the area Sunday with 850 MB
temperatures around -20C. There should be ongoing lake effect snow
Sunday and with the trough axis moving through along with the
northwest flow, stratocumulus should be around especially across the
northwestern zones. In addition, some flurries or a snow shower will
be possible especially in the higher terrain of northeastern
Pennsylvania and northwestern New Jersey during Sunday.

A tight pressure gradient within a very cold airmass will promote
efficient mixing Sunday, resulting in gusty northwesterly winds. The
forecast soundings indicate gusts to about 35 mph during the day
before diminishing at night. This combined with sub-freezing
temperatures will result in bitterly cold wind chill values. Given
the expected accumulating snow through today (Saturday), the gusty
northwest winds Sunday will result in areas of blowing and drifting
snow. This may need to be added to the forecast. High pressure
builds in later Sunday night and Monday with much less wind, however
the flow will begin to turn west and southwest as the surface high
starts to ease offshore. The airmass is forecast to start modifying
aloft Monday, and the warm air advection aloft will increase Monday
night.

For Tuesday and Wednesday...Low pressure across the Mid-Mississippi
Valley Tuesday will move across the Great Lakes and into Canada
through Wednesday. This will allow downstream warm air advection to
take place as a warm front organizes and lifts northeastward. The
main warm air advection push is directed up the Ohio Valley and
eastern Great Lakes Tuesday. This will result in increasing
isentropic lift however much of the associated precipitation may
remain just to our west. The low-level airmass will take some time
as well to moisten up. We continued to carry some low PoPs by later
Tuesday, and if the low-level cold air remains especially across the
west/northwest zones then some light mixed precipitation is
possible. The warming is expected to surge across the area into
Wednesday, therefore all rain is expected as a cold front arrives
during the day. Some cooling behind it but overall the colder air
looks to stay to our north. No significant changes were made to
these two days.

For Thursday and Friday...The pattern generally repeats itself with
another warm front arriving later Thursday with perhaps some
overrunning precipitation. Low pressure tracks well to our north
Thursday night into Friday, with an associated cold front arriving
into our region during Friday. Overall, a milder setup appears to be
in place therefore at this time mainly rain should occur. Strong
high pressure may then start to build to our north late Friday,
perhaps setting the stage for a cold air damming setup. We stayed
very close to WPC Guidance overall for this time frame.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Snow will affect our TAF sites today.

The snow is forecast to bring KMIV and KACY into the IFR category
from about 1100Z until 2100Z. Snow will accumulate on runways and
taxiways. Amounts at those location should be in the 5 to 7 inch
range, give or take.

The snow will impact KPHL, KPNE, KILG and KTTN, as well. Those TAF
sites will be in the IFR category for much of the time between
around 1400Z and 2000Z. Snow accumulations will favor the 2 to 4
inch range, again impacting runways and taxiways.

Both KRDG and KABE are anticipated to be on the northwestern edge of
the area of snow. They should remain VFR through the day with only a
brief period of light snow expected around 1600Z to 1800Z with
little or no accumulation.

A northerly wind is forecast for today. Speeds will favor the 10 to
15 knot range (only 5 to 10 knots around KRDG and KABE).

Clearing is expected for tonight along with VFR conditions. The wind
is forecast to become northwest at 10 to 15 knots with gusts close
to 20 knots.

Outlook...
Sunday...VFR with some clouds around 5000 feet. Northwest winds
around 15 knots with gusts up to 30 knots, then diminishing during
the night.

Monday...VFR. West to southwest winds less than 10 knots.

Tuesday...Mainly a VFR ceiling developing as a warm front arrives.
Some light mixed precipitation may occur near KRDG and KABE late in
the day and at night with potentially deteriorating ceilings and/or
visibilities. South to southwest winds 10 knots or less.

Wednesday...MVFR to potentially IFR ceilings/visibilities as rain
moves through with a cold front, however improving conditions should
occur late in the day or at night. Southwest winds 10-15 knots,
becoming west-northwest at night and diminishing to 5 knots.

&&

.MARINE...
The low off the coast is expected to cause wind speeds to increase
for today and tonight. The wind will be mainly out of the north.
Gale force gusts remain possible on our ocean waters from off
Atlantic City southward to Fenwick Island in Delaware. As a result,
the Gale Warning remains in effect there. A Small Craft Advisory is
in place for our ocean waters north of Atlantic City and for
Delaware Bay.

Wave heights on our ocean waters are forecast to build to 5 to 8
feet. Waves on Delaware Bay should build to 2 to 5 feet.

The cold air and strong northwest flow may result in some freezing
spray tonight.

Outlook...
Sunday...Very cold air under a northwesterly flow will result in a
good mixing setup. The forecast soundings indicate near 35 knots of
wind to mix down for awhile, however it appears marginal at this
time. Given the guidance overall, opted to go with a strong Small
Craft Advisory for all zones (outside of the ongoing Gale Warning
area) through the day. This will probably need to be extended into
Sunday night. Light freezing spray is expected given very cold air
crossing 40-degree water, however this is forecast to end late
Sunday night and early Monday as winds diminish.

Monday and Tuesday...The conditions overall should be below Small
Craft Advisory criteria. However, a southwesterly surge may occur
especially across the northern ocean zones later Monday and Monday
evening. This may be short in duration though. Southwesterly winds
then increase again later Tuesday with possible advisory conditions
being reached at night.

Wednesday...South to southwest winds should reach advisory criteria
ahead of a cold front. Seas will continue to build within the
southerly flow regime, however did tone back the wavewatch guidance
some for now.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 7 AM this morning to 4 PM EST
     this afternoon for PAZ070-071-102-104-106.
NJ...Winter Storm Warning until 6 PM EST this evening for
     NJZ020>027.
     Winter Weather Advisory until 4 PM EST this afternoon for
     NJZ013-014-016>019.
     Winter Weather Advisory from 7 AM this morning to 4 PM EST
     this afternoon for NJZ012-015.
DE...Winter Storm Warning until 6 PM EST this evening for
     DEZ002>004.
     Winter Weather Advisory until 4 PM EST this afternoon for
     DEZ001.
MD...Winter Storm Warning until 6 PM EST this evening for MDZ019-
     020.
     Winter Weather Advisory until 4 PM EST this afternoon for
     MDZ012-015.
     Winter Weather Advisory from 7 AM this morning to 4 PM EST
     this afternoon for MDZ008.
MARINE...Gale Warning from 10 AM this morning to midnight EST tonight
     for ANZ452>455.
     Small Craft Advisory until 6 PM EST Sunday for ANZ450-451.
     Small Craft Advisory from 10 AM this morning to 6 PM EST
     Sunday for ANZ430-431.

&&

Synopsis...Gorse
Near Term...Iovino
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino
Marine...Gorse/Iovino
Hazardous weather outlook, Jan 6, 9:23 PM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
923 PM EST FRI JAN 6 2017

NJZ001-007-PAZ054-055-060>062-080230-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
923 PM EST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SMALL CHANCE FOR AN INCH OF SNOW LATE SATURDAY MORNING.

THERE IS A CHANCE FOR LIGHT MIXED PRECIPITATION ON TUESDAY AFTERNOON
AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ012-015-NJZ013-014-016>019-080230-
NEW CASTLE-KENT MD-QUEEN ANNES-WESTERN MONMOUTH-EASTERN MONMOUTH-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
923 PM EST FRI JAN 6 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 4 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-MDZ019-020-NJZ020>022-025>027-080230-
KENT-TALBOT-CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
923 PM EST FRI JAN 6 2017

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 6 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-NJZ023-024-080230-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
923 PM EST FRI JAN 6 2017

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 6 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ452>455-080230-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
923 PM EST FRI JAN 6 2017

...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

LIGHT FREEZING SPRAY IS EXPECTED LATE SATURDAY AFTERNOON THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450-451-080230-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
923 PM EST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT FREEZING SPRAY IS EXPECTED SATURDAY AFTERNOON THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-PAZ070-071-102-104-106-080230-
CECIL-DELAWARE-PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-
LOWER BUCKS-
923 PM EST FRI JAN 6 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ008>010-012-015-PAZ101-103-105-080230-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-
923 PM EST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY...ACCUMULATING SNOW SHOULD SPREAD TO JUST NORTHWEST OF
THE I-95 CORRIDOR WITH POTENTIAL FOR 1 TO 3 INCHES DURING 8 AM TO
4 PM TIME FRAME. THERE IS UNCERTAINTY REGARDING JUST HOW FAR INLAND
THE HEAVIER SNOW SPREADS AS THERE SHOULD BE A SHARP WESTERN EDGE.
SLIPPERY TRAVEL IS LIKELY DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Delaware Beaches

When
January 7, 4:00 AM EST to 5:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Snow began during the early morning hours on the 7th, then continued, heavy at times through the late afternoon hours, ending by sunset. Generally 6 to 12 inches of snow fell in Sussex County during the storm, with the highest totals closer to the coast, including 13.5 inches in Ocean View.

Winter Storm, Inland Sussex

When
January 7, 4:00 AM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Snow began during the early morning hours on the 7th, then continued, heavy at times through the late afternoon hours, ending by sunset. Generally 6 to 12 inches of snow fell in Sussex County during the storm, with the highest totals closer to the coast, including 13.5 inches in Ocean View, 13.0 inches in Selbyville, 9.0 inches in Seaford, 6.6 inches in Ellendale, and 6.0 inches in Blades.

Winter Storm, Kent

When
January 7, 5:00 AM EST to 5:00 PM EST
Where
Kent forecast zone
Injuries
0 direct, 5 indirect
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Snow began during the early morning hours on the 7th, then continued, heavy at times through the late afternoon hours, ending by sunset. Generally 3 to 6 inches of snow fell in Kent County during the storm, with the highest totals in the south. Some representative snowfall reports include 6.5 inches in Dover, 4.8 inches in Woodside, 3.3 inches in Felton, and 3.0 inches in Hazlettville.

DELDOT reported five personal injury accidents during the storm.

Winter Weather, New Castle

When
January 7, 6:00 PM EST
Where
New Castle forecast zone
Injuries
0 direct, 1 indirect
Reported by
Department of Highways
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

A personal injury accident occurred.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665521, 665522, 665523, 666153.